Alert archive / Virginia / Tornado Warnings in 1995

Tornado Warning 20, NWS Wakefield, VA

October 5, 1995Isle of Wight County, Virginia

NWS Wakefield, VA issued this tornado warning at Oct 5, 1995, 2:44 PM EDT for Isle of Wight County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 5, 1995, 2:44 PM EDT (18:44 UTC)
Expired
Oct 5, 1995, 3:30 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 28 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 2:50 PM EDTTornado F0Isle Of Wight C, VABrief tornado touchdown uprooted a large oak tree and several cedar/pine trees, and tore roof off of garage.
Oct 5, 2:57 PM EDTTornado F0Isle Of Wight C, VATornado touched down briefly in a wooded/farm area. Outbuildings damaged, trees tops blown out, several trees down. Damage occurred just north of Burnt Mills Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1995-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1995-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 051845
TORAKQ
VAC093-800-051930-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT THU OCT 5 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST VIRGINIA
 
   ...ISLE OF WIGHT COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...SUFFOLK
 
AT 242 PM...WEATHER SERVICE RADAR INDICATED POSSIBLE TORNADOES NEAR
WALTERS IN ISLE OF WIGHT COUNTY AND ABOUT 10 MILES SOUTHEAST OF FRANKLIN
MOVING INTO SUFFOLK.
 
THE THUNDERSTORMS WERE MOVING NORTH TO NORTHEAST 45 MPH. THE
THUNDERSTORM MOVING THRU ISLE OF WIGHT COUNTY WILL AFFECT THE TOWN OF
WINDSOR...WHILE THE THUNDERSTORM MOVING INTO SUFFOLK WILL AFFECT THE
AREAS NEAR HOLLAND AND WHALEYSVILLE.
 
 
 
 
THIS IS A DANGEROUS SITUATION.  ACT QUICKLY AND TAKE COVER!
GO TO A BASEMENT IF AVAILABLE...OTHERWISE A SMALL INTERIOR
ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON
CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO
A DITCH OR CULVERT.
 
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624.
STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS
WEATHER SITUATION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 10:07 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Oct 5, 10:07 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1006 AM EDT THU OCT 05 1995

WBC/RDU...NONE.

DISC:
ALL HANDS HERE READY IN CASE OF SVR TRW DVLPMNT TDA. NGM LUKS TO
BE THE WINNER WITH RESPECT TO ETA/AVN ON MVMNT OF "OPAL" PAST
24HRS. GENLY...STEADY RN MVD N OF CWA OVRNGT AS FCST AND NOW RGN
IN "SOUPY/TRPCL" AMS. SFC ANALYSIS FM 13Z PLACED "OPAL" INVOF OF
TYS...WITH RAGGED CNTR. INTO MDATLC RGN...FNTL BNDRY SET UP FM
SW VA TO DE PRVDG WEDGE ACRS WRN/NW VA...WHL AKQ CWA IN WRM/MOIST
AMS IN PLACE. WATCHING LCL 88DS CLSLY THIS AM. MAIN (SGFNT) FEEDER
BAND WHICH HAS PRODUCED SUM SVR WX/TORNADOES RUNS FM ABT DAN SWD
THRU CNTRL/SCTRL NC. THIS BAND IS MY MAIN CONCERN ATTM AND IS
XPCTD TO GRDLY MV ENE THRU PM. PSBLY ADDTNL BANDS WILL DVLP DURG
DAY AND WILL BE EXAMINED CLSLY. GSO 12Z ROAB AT 400 TO 500 SR HELICITY
AND UA ANALYSIS/88D VWP INDCTG STRNG LO-LVL WNDS OF 40 TO 60 KTS.
RECENT PIREP INDCTD LLWS INVOF OF CNTRL VA.
^
LIKELY POPS GUD FOR THIS AFTN EVERYWHERE...WITH S WNDS 15 TO 20
MPH WITH OCNLLY HIER GUSTS. SCA GUD FOR CSTL WTRS...WITH GALE
WRNGS FURTHER S. HI TEMPS LWR TO MID 80S.

RIC 84/70 75 ORF 87/74 65 SBY 84/74 55 ECG 87/73 65

BYE.

ALBRIGHT

In the hours before

Special weather statement, Oct 5, 11:04 AM EDT, 3 hours 40 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079-
080-051600-

SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM.
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 AM EDT THU OCT 5 1995

...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT...

AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT.  THE AREA OF
PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE.  THE
STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY
IN MECKLENBURG COUNTY.

MOVEMENT WAS NORTH AT 45 MILES AN HOUR.

STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING
WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING
WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

NOONAN
Special weather statement, Oct 5, 11:07 AM EDT, 3 hours 37 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079-
080-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 AM EDT THU OCT 5 1995

...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT...

AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT.  THE AREA OF
PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE.  THE
STRONGEST STORM WAS LOCATED 20 MILES EAST OF SOUTH HILL NEAR CHASE CITY
IN MECKLENBURG COUNTY.

MOVEMENT WAS NORTH AT 45 MILES AN HOUR.

STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING
WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING
WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

NOONAN

 
Special weather statement, Oct 5, 11:08 AM EDT, 3 hours 36 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079-
080-051600-

SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM.
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 AM EDT THU OCT 5 1995

...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT...

AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT.  THE AREA OF
PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE.  THE
STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY
IN MECKLENBURG COUNTY.

MOVEMENT WAS NORTH AT 45 MILES AN HOUR.

STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING
WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING
WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POS
SIBLE WARNINGS.

NOONAN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:58 PM EDTTornado WarningAKQSouthampton, Sussex32 min
Oct 5, 2:01 PM EDTTornado WarningAKQCharles City, James City44 min
Oct 5, 2:01 PM EDTTornado WarningAKQKing and Queen44 min
Oct 5, 2:36 PM EDTTornado WarningAKQLancaster, Richmond42 min
Oct 5, 2:36 PM EDTTornado WarningAKQMiddlesex19 min
Oct 5, 2:36 PM EDTTornado WarningAKQNorthumberland54 min
Oct 5, 2:44 PM EDTTornado WarningAKQCity of Suffolk34 min

Nearby

Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.